Texas, 2018Hail and Damaging Wind in Texas, June 25, 2018
June 25, 2018 · NWS AMA · 3 events in 2 counties and zones
A mid-level jet streak helped boost shear to values above 50 kt late in the afternoon (6/24) and overnight (6/25), favoring organized convection. Sufficient moisture and instability, along with strong baroclinicity accompanied by a cold front, supported thunderstorm development through the evening, and into the overnight period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level jet streak helped boost shear to values above 50 kt late in the afternoon (6/24) and overnight (6/25), favoring organized convection. Sufficient moisture and instability, along with strong baroclinicity accompanied by a cold front, supported thunderstorm development through the evening, and into the overnight period. Several severe reports occurred in Texas that evening and into the early overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 24, 11:21 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 24, 11:21 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1221 AM CDT Mon Jun 25 2018
.AVIATION...
For the 06z TAFs...
Line of thunderstorms will be the main concern at all terminals
for the next few hours. Gusts of 40 kt or higher will be possible.
VFR conditions expected to resume by 12z.
Cockrell
&&
.PREV DISCUSSION... /Issued 902 PM CDT Sun Jun 24 2018/
UPDATE...
Pops adjusted over the next 12 hours to account for storms moving
through the Panhandles tonight. Severe Thunderstorm Watch in
effect until 4AM CDT for the entire Panhandles. Strong damaging
winds and large hail will be the main threats, with brief spin up
tornadoes possible.
Weber
PREV DISCUSSION... /Issued 631 PM CDT Sun Jun 24 2018/
AVIATION...00Z TAFS...
Mostly VFR conditions for the TAF period, but MVFR/IFR will not be
ruled out, as a cold front will move across the Panhandles
starting around 1-2z. This will likely be supplemented with a
line of storms. So expect a surge of north winds and -TSRA TEMPO
groups have been noted for the thunderstorm potential. Will make
amendments as needed if the frontal system speeds up/slows down.
After the front moves through, VFR conditions expected to occur at
all sites, for the remainder of the period. Winds will diminish
to less than 15kts after 09z. Scattered mid and high clouds will
give way to clear skies at the end of the forecast period. The
only thing to watch, will be if IFR cigs hold a little longer due
to excessive rainfall and significant moistening of the lowest
levels. Again, will make amendments if necessary for this outcome.
Weber
PREV DISCUSSION... /Issued 341 PM CDT Sun Jun 24 2018/
DISCUSSION...
None of the models today have depicted how things have gone so
far, so the forecast is pretty low confidence. Convection this
morning in the northeast and in OK has pushed a strong outflow
boundary through the area. This has created cloud cover and cool
east winds that have severely hampered severe threats for tonight.
The area is still recovering with some places such as Dalhart
still having low clouds, and temps across the area are only in the
low 70s to low 80s in the far south. A special 19Z sounding has
the area still capped. The only CAM that has any indication of
convection in the appropriate location in OK is the 15Z HRRR. If
it verifies, then the front that is progged to push into the
Panhandles tonight will bring a line of convection with it from
CO. Think that there could be some slight chance for storms with
the front to have some severe hail or winds but the tornado
threat is quite diminished. The front is likely to bring some
gusty winds with it.
The remainder of the period is far more uneventful as the mid
level closed low in eastern WY/western SD travels slowly into NE
and high pressure builds into the southern US through the week.
This will leave the Panhandles in dry and warm conditions. By the
end of the week, the next long wave upper level trough pushes
onshore in the west and will swing the area into southwest flow.
The weekend will see the next round of showers and thunderstorms
possible.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
03/07
Hazardous weather outlook, Jun 24, 8:06 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
906 PM CDT Sun Jun 24 2018
OKZ001>003-TXZ001>020-317-251415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
906 PM CDT Sun Jun 24 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Severe Thunderstorm Watch in effect for the entire Panhandle until
4 AM CDT. Strong damaging winds and large hail, with brief spin up
tornadoes possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible across the portions of the Combined
Panhandles Friday evening through Saturday. These storms are not
expected to become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation likely tonight.
In the hours before
Special weather statement, Jun 24, 11:25 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1225 AM CDT MON JUN 25 2018
TXZ005-009-010-014-015-250630-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-Lipscomb TX-
1225 AM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHERN GRAY...ROBERTS
AND HEMPHILL COUNTIES UNTIL 130 AM CDT...
At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Lake Marvin to near
Codman. Movement was southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pampa, Canadian, Miami, Briscoe, Wheeler, Lefors, New Mobeetie,
Twitty, Allison, Glazier, Lake Marvin, Kellerville, Lora, Codman and
Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 400 AM CDT for
the Panhandle of Texas.
LAT...LON 3526 10022 3540 10096 3606 10100 3606 10002
3605 10000 3541 10000
TIME...MOT...LOC 0525Z 293DEG 22KT 3593 10022 3564 10079
GuerreroLocal storm report, Jun 24, 11:58 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1258 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM NON-TSTM WND GST 12 SW CLAUDE 34.98N 101.50W
06/25/2018 M60 MPH ARMSTRONG TX MESONET
&&
EVENT NUMBER AMA1800361
BEATLocal storm report, Jun 24, 11:59 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1259 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM NON-TSTM WND GST 3 NNW PALO DURO CANYON 34.99N 101.69W
06/25/2018 M58 MPH RANDALL TX MESONET
&&
EVENT NUMBER AMA1800362
BEATSpecial weather statement, Jun 25, 12:09 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
109 AM CDT MON JUN 25 2018
TXZ014-015-019-020-250715-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
109 AM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER...SOUTHEASTERN
GRAY...COLLINGSWORTH AND NORTHEASTERN DONLEY COUNTIES UNTIL 215 AM
CDT...
At 109 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Quail, or 16 miles north of Memphis, moving
northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Wellington, Shamrock, Mclean, Lutie, Twitty, Dozier, Lela, Quail and
Samnorwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 400 AM CDT for
the Panhandle of Texas.
LAT...LON 3476 10050 3520 10075 3552 10000 3487 10000
TIME...MOT...LOC 0609Z 238DEG 35KT 3496 10048
Guerrero
Local storm report, Jun 25, 12:11 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
111 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 3 W DOZIER 35.08N 100.39W
06/25/2018 M58 MPH COLLINGSWORTH TX MESONET
&&
EVENT NUMBER AMA1800363
BEATSpecial weather statement, Jun 25, 12:33 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
133 AM CDT MON JUN 25 2018
TXZ011-250715-
Oldham TX-
133 AM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 215
AM CDT...
At 133 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Nara Visa, moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Adrian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 400 AM CDT for
the Panhandle of Texas.
LAT...LON 3553 10304 3553 10261 3524 10264 3531 10304
TIME...MOT...LOC 0633Z 277DEG 29KT 3542 10298
Ward
Thunderstorm Wind, Collingsworth
- When
- June 25, 12:53 AM CST
- Where
- Collingsworth County, 1.13 mi E of Wellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.850, -100.200
Public reported several large tree limbs were blown down in that area.
Hail, Oldham
- When
- June 25, 2:10 AM CST
- Where
- Oldham County, Vega
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 35.250, -102.430
Mostly dime to nickel size with a few larger than quarters.
Hail, Oldham
- When
- June 25, 2:11 AM CST
- Where
- Oldham County, Vega
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.250, -102.430
Sheriffs office reports hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 25, 20181 death · 1 injured · $222,000 · 1 in hail · 24 events
- Rip Current in New York, June 25, 20181 death · 1 event
- Tornado and Flash Flooding in Iowa, June 25 to 26, 2018$420,000 · EF0 · 34 events
- Damaging Winds and Lightning Strike in Alabama, June 25, 20181 injured · $300,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, June 25, 2018$200,000 · 55 kt wind · 16 events
- Damaging Winds in Washington, June 25, 2018$147,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in North Carolina, June 25, 2018$53,000 · 1.5 in hail · 28 events
- Flash Flood and Heavy Rain in Iowa, June 25 to 27, 2018$70,000 · 3 events
- Hail and Damaging Winds in South Carolina, June 25, 20181.75 in hail · 40 events
- Hail and Damaging Winds in South Carolina, June 25, 2018$25,000 · 1.75 in hail · 15 events
- Flooding and Damaging Winds in Massachusetts, June 25, 2018$27,000 · 13 events
- Damaging Winds in Kentucky, June 25, 2018$30,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771068, 771066, 771067.